Lévy flights search patterns of biological organisms

Viswanathan, G.M.; Afanasyev, V.; Buldyrev, Sergey V.; Havlin, Shlomo; da Luz, M.G.E.; Raposo, E.P.; Stanley, H. Eugene. 2001 Lévy flights search patterns of biological organisms. Physica A: Statistical Mechanics and its Applications, 295 (1-2). 85-88.

Full text not available from this repository. (Request a copy)


We discuss recent findings suggesting that an inverse square probability density distribution P(ℓ)∼ℓ−2 of step lengths ℓ leads to an optimal random search strategy for organisms that can search efficiently for randomly located objects that can only be detected in the limited vicinity of the searcher and can be revisited any number of times. We explore the extent to which these findings may be dependent on the dimensionality of the search space and the presence of short-range correlations in the step lengths and directions.

Item Type: Publication - Article
Digital Object Identifier (DOI):
Programmes: BAS Programmes > Administration
ISSN: 03784371
Additional Keywords: Lévy flights, biological foraging
Date made live: 13 Nov 2012 08:40 +0 (UTC)

Actions (login required)

View Item View Item

Document Downloads

Downloads for past 30 days

Downloads per month over past year

More statistics for this item...